Molecular targeting drugs play an important role in chemotherapy for advanced and recurrent colorectal cancers, and a search for the presence of RAS gene mutation must be conducted before the selection of such drugs. When RAS gene mutation is detected, epithelial growth factor receptor (EGFR) inhibitors are not recommended, and so the problem arises regarding whether bevacizumab should be continued in second-line chemotherapy after the use of the same drug in first-line chemotherapy. Ramucirumab is a relatively new VEGF inhibitor approved for unresectable advanced and recurrent colorectal cancers in May 2015 in Japan, expanding the options of VEGF inhibitors after second-line chemotherapy in patients with RAS gene mutation. Ramucirumab is often discussed together with bevacizumab in the same series; however, the timing and degree of adverse events may not necessarily match.
Bevacizumab can induce proteinuria as an adverse event, but progression to nephrotic syndrome is relatively rare . Meta-analysis showed that bevacizumab was associated with a 13.3% incidence of all-grade proteinuria and 0.8% incidence of nephrotic syndrome . It has been reported that the incidence of proteinuria and nephrotic syndrome increases in a dose-dependent manner , and in the majority of reported cases, these adverse events developed after the repeated administration of bevacizumab [1-4]. Even if proteinuria develops in the early phase of treatment, it is rare for chemotherapy to be discontinued because of it .
Meta-analysis also showed that ramucirumab was associated with a 9.4% incidence of all-grade proteinuria and 0.1% incidence of nephrotic syndrome, being lower than those of bevacizumab . Nephrotic syndrome induced by ramucirumab developed in the early phase of treatment in most cases, and in particular, all reported cases of nephrotic syndrome induced by ramucirumab in colorectal cancer chemotherapy were diagnosed after one to two cycles of administration (Table 2) [9-12]. In our case, nephrotic syndrome was diagnosed on day 35 after only one cycle of administration. Even though nephrotic syndrome had already been strongly suspected on day 14 because of severe edema of both legs and a 4.3-kg heavier body weight compared with the baseline, laboratory data on blood and urine failed to reach levels meeting diagnostic criteria. Proteinuria was initially noted on day 21, but it did not become a warning sign. In recent years, UPCR measurement has been recommended for the early detection of renal dysfunction . However, in our case, clinical symptoms such as edema and weight gain had already been noted on day 14, being before the abnormal laboratory data, which made us anxious that nephrotic syndrome might progress in the future and so discontinue ramucirumab. In our department, body weight measurement is usually conducted on the day of chemotherapy and is simple and useful to determine the risk of renal dysfunction. In addition, bevacizumab had already been administered long term as first-line chemotherapy in most reported cases of ramucirumab-induced nephrotic syndrome [9-12]. This leads to the possibility that the clinical pathways leading to nephrotic syndrome between bevacizumab and ramucirumab differ, and that prior use of bevacizumab is closely associated with nephrotic syndrome after the administration of ramucirumab.
Spontaneous recovery from nephrotic syndrome after the discontinuation of ramucirumab has sometimes been reported [9-11, 14]; however, only a few cases have been reported whereby patients promptly recovered from nephrotic syndrome as a result of active therapeutic intervention . The majority of patients receiving ramucirumab had stage 4 cancer, and so early recovery from adverse events and prompt progression to the next treatment are essential. Trichlormethiazide is a thiazide diuretic that acts on distal tubules. In our case, when trichlormethiazide was added early after the start of azosemide, which is a lupus diuretic, the urine volume increased markedly from the next day and the body weight also started to decrease. Five days after starting trichlormethiazide, severe edema and nephrotic syndrome were improved with an 8.5 kg weight loss. Of course, the action mechanism of trichlormethiazide against nephrotic syndrome is unclear because the exact mechanism of nephrotic syndrome as an adverse event is unknown . However, there is another case in which trichlormethiazide was markedly effective , and it may be worthwhile to administer if faced with the current situation that there is no other recommended treatment for nephrotic syndrome as an adverse event caused by ramucirumab.
There are some patients for whom renal biopsy was performed to determine the etiology, and thrombotic microangiopathy (TMA) was considered to be the main pathological finding [9, 14]. In our patient, renal biopsy would have been conducted had the response to drug therapy been poor, but biopsy was not done because early improvement was noted. The accumulation of knowledge from a pathological perspective is also awaited.
In conclusion, nephrotic syndrome may develop immediately after ramucirumab administration even after switching from multiple doses of bevacizumab. Physicians should be aware of clinical signs such as edema and weight gain as well as laboratory data in daily clinical practice.